Alert archive / Arkansas / Tornado Warnings in 2001

Tornado Warning 31, NWS Little Rock, AR

May 30, 2001Pike County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 30, 2001, 6:36 PM CDT for Pike County, Arkansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2001, 6:36 PM CDT (23:36 UTC)
Expired
May 30, 2001, 7:15 PM CDT
In force
39 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, AR

The radar

The Western Arkansas radar (KSRX), 144 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:55 PM CDTThunderstorm Wind 50 EMurfreesboro, ARThunderstorm winds blew down several trees.
May 30, 7:13 PM CDTThunderstorm Wind 50 EDelight, ARThunderstorm winds downed a number of trees around Delight.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 302336
TORLIT
ARC109-310015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
636 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  PIKE COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES WEST OF MURFREESBORO...OR ABOUT 5 MILES SOUTHEAST
  OF DIERKS...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MURFREESBORO AROUND 705 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3417 9403 3399 9405 3391 9345 3416 9342

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 30, 3:35 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 30, 3:35 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT WED MAY 30 2001

MODELS IN FAIR AGREEMENT. WARM...MOIST AND UNSTABLE AIRMASS REMAINS
OVER ARKANSAS. OLD BOUNDARY REMAINS GENERALLY STATIONARY OVER SOUTH
CENTRAL ARKANSAS. AFTERNOON HEATING MAKING ATMOSPHERE EVEN MORE
UNSTABLE. WILL GO WITH SCATTERED THUNDERSTORMS FOR FORECAST AREA FOR
TONIGHT. SPC ISSUING TORNADO WATCH FOR WESTERN COUNTIES AS 4 PM.
COLD FRONT OVER THE CENTRAL PLAINS WILL MOVE INTO THE STATE ON
THURSDAY. WILL KEEP SCATTERED THUNDERSTORMS OVER THE FORECAST AREA
FOR THURSDAY...WITH CHANCES DECREASING FROM THE NORTHWEST AS THE
FRONT PROGRESSES FARTHER DURING THE DAY. THURSDAY NIGHT AND FRIDAY
LOOK TO BE PARTLY CLOUDY. AVN INDICATING ANOTHER FAST MOVING FRONT
WILL MOVE THROUGH THE STATE FRIDAY NIGHT. MOISTURE SOMEWHAT
LIMITED...BUT WILL INCLUDE SMALL POPS IN FOR FRIDAY NIGHT. SATURDAY
AND SUNDAY LOOK DRY. NEXT CHANCE FOR RAIN WILL BEGIN LATE MONDAY AND
CONTINUE INTO TUESDAY. NGM MOS POPS AND TEMPERATURES GENERALLY
REASONABLE. (22)

.LIT...NONE

In the hours before

Special weather statement, May 30, 1:30 PM CDT, 5 hours 6 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-310400-

SEVERE WEATHER OUTLOOK...CORRECTED ISSUE TIME
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT WED MAY 30 2001

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT OVER MOST OF ARKANSAS. THERE IS ALSO A MODERATE RISK OF
SEVERE WEATHER OVER PARTS OF EXTREME WEST-CENTRAL ARKANSAS.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
ARKANSAS THIS AFTERNOON AND EVENING. THE GREATEST CONCENTRATION OF
STORMS SHOULD BE OVER THE WESTERN AND SOUTHERN COUNTIES.

THE MAIN THREATS OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. BRIEF...HEAVY RAINS AND
DANGEROUS LIGHTNING WILL ACCOMPANY THE STORMS AS WELL.

EMERGENCY MANAGERS...STORM SPOTTERS...AND AMATEUR RADIO OPERATORS MAY
NEED TO BE ACTIVATED LATER TODAY AND TONIGHT ACROSS ANY SOME PARTS OF
ARKANSAS.

16
Special weather statement, May 30, 3:50 PM CDT, 2 hours 46 minutes before
ARZ037>042-052>054-066-310159-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CDT WED MAY 30 2001

...TORNADO WATCH NUMBER 329 SOUTH AND WEST SECTIONS UNTIL 900 PM
CDT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING IN PARTS OF WEST AND SOUTH ARKANSAS. A
FEW TORNADOES ARE ALSO POSSIBLE.

THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL ALONG WITH POSSIBLE TORNADOES. DANGEROUS LIGHTNING WILL
ACCOMPANY THE STORMS AS WELL.

16

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:09 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan36 min
May 30, 12:52 PM CDTSevere Thunderstorm WarningLZKPope, Van Buren23 min
May 30, 2:33 PM CDTSevere Thunderstorm WarningLZKCleburne27 min
May 30, 5:06 PM CDTSevere Thunderstorm WarningLZKPolk54 min
May 30, 5:52 PM CDTSevere Thunderstorm WarningLZKPike53 min
May 30, 6:01 PM CDTSevere Thunderstorm WarningLZKPolk59 min
May 30, 6:10 PM CDTFlash Flood WarningLZKPike, Polk3 hr
May 30, 6:47 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring58 min
May 30, 6:47 PM CDTSevere Thunderstorm WarningLZKGarland58 min

Nearby

Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.